zbMATH — the first resource for mathematics

Global maxima of real-valued functions. (English) Zbl 0577.90068
In this paper, sufficient conditions for a local maximum to be global are discussed. The result is that a real continuously differentiable function f, defined on a subset of \(R^ n\), under fairly weak conditions, is unimodal if f has a strict local maximum at any stationary point.

90C30 Nonlinear programming
49K10 Optimality conditions for free problems in two or more independent variables
Full Text: DOI
[1] Copas, J. B.,On the Unimodality of the Likelihood for the Cauchy Distribution, Biometrika, Vol. 62, pp. 701-704, 1975. · Zbl 0321.62037
[2] Huzurbazar, V. S.,On a Property of Distributions Admitting Sufficient Statistics, Biometrika, Vol. 36, pp. 71-74, 1949. · Zbl 0033.07802
[3] Kendall, M. G., andStuart, A.,The Advanced Theory of Statistics, Vol. 2, Charles Griffin and Company, London, England, 1961.
[4] Bury, K. V.,Statistical Models in Applied Science, John Wiley and Sons, New York, New York, 1974. · Zbl 0288.53023
[5] Zang, I., andAvriel, M.,On Functions Whose Local Minima Are Global, Journal of Optimization Theory and Applications, Vol. 16, pp. 183-190, 1975. · Zbl 0282.49014
[6] Barndorff-Nielsen, O., andBlæsild, P.,Global Maxima and Likelihood in Linear Models, University of Aarhus, Institute of Mathematics, Research Report No. 57, 1980.
[7] Willard, S.,General Topology, Addison-Wesley, Reading, Massachusetts, 1970.
[8] Courant, R.,Differential and Integral Calculus, Vol. 2, Blackie and Son, London, England, 1966.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.